Tornadoes · United States · Tennessee · 2008
EF1 tornado, Gainesville to Antioch, Tennessee, February 5, 2008
From Gainesville to Antioch, this EF1 tornado ran 0.7 miles across Tipton County on February 5, 2008, touching down at 5:23 PM CST and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 5, 2008
- Touchdown
- 5:23 PM CST (23:23 UTC)
- Lifted
- 5:24 PM CST (23:24 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Tipton County
- Touchdown point
- 35.495, -89.546
- Lift-off point
- 35.504, -89.538
- Record number
- 0802051723-01
What the Weather Service recorded
A strong low pressure system tracked from Northern Arkansas into Southern Missouri during the evening hours of February 5th, 2008. Supercells developed out ahead of the system during the late afternoon into the early evening. The storms produced tornadoes, large hail and damaging winds. As the supercells moved east during the evening, a cold front moved into West Tennessee. A squall line developed along the front and produced another round of large hail and damaging winds. The front continued to push east into the overnight hours.
This tornado began in Northeast Shelby County and crossed into Tipton County along Hughes Road. The tornado tracked northeast and lifted near Beaver Creek Road. One home had minor damage on Beaver Creek Road. Tornado damage was estimated to be EF-0.
A weak tornado touched down briefly in a large farm field just west of Highway 59 in Southeast Tipton County. The tornado lifted as it crossed Highway 59. The tornado knocked down a power pole and some power lines along Highway 59.
A tornado touched down near Smith Road in the coummunity of Charleston in Eastern Tipton County destroying one trailer home and damaging another. The tornado tracked northeast and severely damaged a home on Highway 179 and then flipped over a trailer to an 18-wheeler on McIntyre Road. The tornado then lifted.
A tornado touched down near the Antioch-Cotton Road in the Hatchie River Bottom east of Covington destroying a trailer home. An adjacent home was also damaged. The tornado then lifted as it moved into the Hatchie River Bottoms.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Feb 5, 2:19 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 5, 2:19 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CST TUE FEB 5 2008
.DISCUSSION...
SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY ACROSS THE MID SOUTH
LATER THIS AFTERNOON AND TONIGHT.
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MID SOUTH INCLUDING EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI. ELSEWHERE
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS.
A STRONG UPPER TROF CONTINUES TO PUSH INTO THE SOUTHERN PLAINS
WITH THE 500 MB SPEED MAX STARTING TO SPREAD NORTHEAST TOWARD THE
ARKLATEX. A SURFACE LOW WAS LOCATED OVER SE OKLAHOMA AND WESTERN
ARKANSAS. THIS SURFACE LOW WILL DEEPEN TO 997 MB AND TRACK
NORTHEAST INTO N CENTRAL ARKANSAS AND SE MISSOURI THIS EVENING
WHILE A STRONG COLD FRONT STARTS TO PUSH EAST ACROSS ARKANSAS.
THE AIRMASS ACROSS THE MID SOUTH CONTINUES TO DESTABILIZE WITH
SURFACE TEMPS IN THE MID TO UPPER 70S AND SURFACE DEWPOINTS IN THE
LOWER TO MID 60S...HIGH TEMP RECORD HAS ALREADY BEEN BROKEN AT
MEMPHIS. AS A RESULT SBCAPES HAVE CLIMBED TO BETWEEN 1000 AND 1500
J/KG ACROSS THE MID SOUTH. THE DEEPENING SURFACE LOW WILL TRACK
JUST TO THE NORTH AND WEST OF THE MID SOUTH AND THIS WILL SERVE TO
ENHANCE THE LOW LEVEL SHEAR BY BACKING THE LOW LEVEL WINDS
SLIGHTLY PRODUCING 0-1KM HELICITY VALUES OVER 300 M2/S2. MEANWHILE
THE 500 MB SPEED MAX SPREADING INTO THE ARKLATEX WILL CONTINUE TO
MOVE TOWARD THE MID SOUTH PRODUCING TREMENDOUS VERTICAL SHEAR.
THE 18Z LZK SOUNDING INDICATES THAT THE BOUNDARY LAYER CONTINUING
TO DEEPEN WITH A WEAKENING AND LIFTING CAP AT 700 MB. MID LEVEL
LAPSE RATES ABOVE THE CAP ARE VERY STEEP...GREATER THAN 7 C/KM. AS
THE UPPER TROF APPROACHES AND HEIGHT FALLS SPREAD ACROSS THE WARM
SECTOR THE CAP WILL CONTINUE TO ERODE AND THE SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE WARM SECTOR WILL INTENSIFY
AND MAY BECOME DISCRETE SUPERCELLS LATER THIS AFTERNOON AND INTO
THE EVENING HOURS. THESE DISCRETE SUPERCELLS MAY PRODUCE DAMAGING
WINDS...HAIL AND POSSIBLY TORNADOES. THERE IS THE POTENTIAL FOR
STRONG TORNADOES TO DEVELOP WITH THESE DISCRETE SUPERCELLS THAT
FORM IN THE WARM SECTOR AHEAD OF THE FRONT LATER THIS AFTERNOON
INTO TH EVENING HOURS.
IN ADDITION THE DISCRETE CELLS WILL EVENTUAL MERGE INTO A LINE OR
LINE SEGMENTS ALONG AND AHEAD OF THE COLD FRONT AS IT PUSHES
THROUGH TONIGHT. THE SYSTEM IS MOVING A LITTLE SLOWER AND IT LOOKS
LIKE THE BEST TIME FOR SEVERE WEATHER WILL BE LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS.
WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT FOR WINDS OF 25
MPH WITH GUSTS TO 40 MPH OR HIGHER AHEAD OF AND JUST BEHIND THE
FRONT.
THE FRONT WILL EXIT THE MID SOUTH AFTER MIDNIGHT AND COOL HIGH
PRESSURE BUILDS IN FOR WEDNESDAY WITH BREEZY CONDITIONS AND TEMPS
IN THE 40S NORTH TO LOWER 50S SOUTH. A SERIES OF WEAK UPPER TROFS
SWINGS THROUGH FOR THURSDAY AND FRIDAY RESULTING IN AN INCREASE IN
CLOUDS AND MAYBE SOME PRECIP ACROSS THE NORTHERN TIER...BUT NOT
CONFIDENT ENOUGH TO MENTION. A STRONGER UPPER TROF DIGS INTO THE
EASTERN U.S. DURING THE WEEKEND RESULTING IN SOME COLDER TEMPS AND
DRY WEATHER. GFS AND ECMWF AT ODDS BY THE BEGINNING OF NEXT WEEK.
THE GFS HAS AN UPPER LOW OVER THE TX BIG BEND REGION WITH
SOUTHWEST FLOW ACROSS THE REGION AND MOISTURE RETURNING ACROSS THE
REGION. MEANWHILE THIS SYSTEM IS ABSENT FROM THE ECMWF AND AS A
RESULT THE FLOW IS WESTERLY AND DRY. ATTM WILL INTRODUCE LOW END
CHANCE POPS FOR TUE WITH LOW CONFIDENCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 46 48 31 55 / 100 10 10 10
MKL 48 49 27 50 / 100 20 10 10
JBR 42 47 29 51 / 100 10 10 10
TUP 52 54 30 55 / 100 20 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Feb 5, 4:28 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 428 PM CST TUE FEB 5 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 428 PM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI. AREAS IN THE HIGH RISK ARE GENERALLY NORTH AND WEST OF A LINE FROM LEXINGTON TENNESSEE TO OXFORD MISSISSIPPI. A MODERATE RISK FOR SEVERE THUNDERSTORMS IS LOCATED ELSEWHERE ACROSS THE MIDSOUTH...SOUTH AND EAST OF THIS LINE. A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE MIDSOUTH AHEAD OF A STRONG COLD FRONT THAT WILL SLOWLY APPROACH FROM THE WEST. THE STRONG UPPER LEVEL DISTURBANCE MOVING OVER THE REGION THIS EVENING CONTINUES TO GENERATE ROTATING THUNDERSTORMS SOME WHICH WILL BE SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THE POTENTIAL WILL ALSO EXIST FOR STRONG TORNADOES TO DEVELOP. AN ADDITIONAL LINE OF SEVERE THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THE COLD FRONT AS IT MOVES ACROSS THE AREA OVERNIGHT. THE PRIMARY TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE UNTIL 10 PM CST FOR AREAS WEST OF THE MISSISSIPPI RIVER AND UNTIL 2 AM CST WEDNESDAY FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. THE STRONG COLD FRONT WILL MOVE OUT OF THE FORECAST AREA AFTER 2 AM CST WEDNESDAY MORNING BRINGING AN END TO THE SEVERE WEATHER THREAT. STRONG WINDS WILL CONTINUE IN ADVANCE AND THEN IMMEDIATELY BEHIND THE STRONG COLD FRONT UNTIL MIDNIGHT. WIND SPEEDS AROUND 25 MPH WITH GUSTS OF 40 MPH OR HIGHER CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE REQUIRED THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. OKULSKI
In the hours before
Special weather statement, Feb 5, 4:32 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 432 PM CST TUE FEB 5 2008 ARZ058-MSZ007-052245- PHILLIPS AR-TUNICA MS- 432 PM CST TUE FEB 5 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING WAS LOCATED OVER HELENA AT 432 PM CST...MOVING NORTHEAST AT 65 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 445 PM CST. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Feb 5, 4:43 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
&&
MBSLocal storm report, Feb 5, 4:44 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
&&
MBSLocal storm report, Feb 5, 4:56 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
0450 PM HAIL 3 N BARTLETT 35.26N 89.84W
02/05/2008 E0.75 INCH SHELBY TN AMATEUR RADIO
PENNY SIZE HAIL AT THE INTERSECTION OF PLEASANT RIDGE AND
AUSTEN PEAY.
&&
MBSLocal storm report, Feb 5, 5:08 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
0450 PM HAIL 3 N BARTLETT 35.26N 89.84W
02/05/2008 E0.75 INCH SHELBY TN AMATEUR RADIO
PENNY SIZE HAIL AT THE INTERSECTION OF PLEASANT RIDGE AND
AUSTEN PEAY.
0503 PM TORNADO ARLINGTON 35.28N 89.66W
02/05/2008 SHELBY TN PUBLIC
TORNADO ON THE GROUND JUST NORTH OF THE INTERSECTION OF
HIGHWAY 70 AND HIGHWAY 385.
&&
MBSLocal storm report, Feb 5, 5:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 E MARVELL 34.56N 90.84W
02/05/2008 E0.75 INCH PHILLIPS AR POST OFFICE
PENNY SIZE HAIL IN POPLAR GROVE.
0450 PM HAIL 3 N BARTLETT 35.26N 89.84W
02/05/2008 E0.75 INCH SHELBY TN AMATEUR RADIO
PENNY SIZE HAIL AT THE INTERSECTION OF PLEASANT RIDGE AND
AUSTEN PEAY.
0503 PM TORNADO ARLINGTON 35.28N 89.66W
02/05/2008 SHELBY TN PUBLIC
TORNADO ON THE GROUND JUST NORTH OF THE INTERSECTION OF
HIGHWAY 70 AND HIGHWAY 385.
0513 PM HAIL DUBLIN 34.08N 90.50W
02/05/2008 E0.75 INCH COAHOMA MS EMERGENCY MNGR
&&
MBSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
11.4 hours before the tornado, 83 km from the path. February 5, 2008.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 600 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 4.8 K/km
Little Rock, AR (KLZK), 00:00Z
0.6 hours after it, 83 km from the path. February 6, 2008.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1701 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 12.1
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Covington (M04), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 35 km away, was scanning. The volume nearest the touchdown began at 23:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 5, 2008
61 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 5 | 3:26 PM CST | EF1 | Ashley, AR | 0.6 | 50 | $40,000 | ||
| February 5 | 4:04 PM CST | EF0 | Chicot, AR | 1.1 | 50 | |||
| February 5 | 4:27 PM CST | EF0 | Phillips, AR | 0.2 | 25 | |||
| February 5 | 4:45 PM CST | EF0 | Bolivar, MS | 3.4 | 50 | $70,000 | ||
| February 5 | 4:49 PM CST | EF4 | Atkins–Clinton tornado, AR | 121.8 | 1,320 | 13 | 139 | $119 million |
| February 5 | 4:50 PM CST | EF1 | Smith, TX | 1.0 | 300 | $30,000 | ||
| February 5 | 5:00 PM CST | EF2 | Shelby, TN | 8.1 | 150 | 1 | $1.0 million | |
| February 5 | 5:02 PM CST | EF2 | Marion, AR | 12.5 | 880 | 1 | 36 | $18 million |
| February 5 | 5:18 PM CST | EF0 | Tipton, TN | 0.2 | 50 | $7,000 | ||
| February 5 | 5:18 PM CST | EF0 | DeSoto, MS | 2.6 | 100 | $50,000 | ||
| February 5 | 5:31 PM CST | EF0 | Yell, AR | 0.6 | 30 | |||
| February 5 | 5:32 PM CST | EF1 | Tipton, TN to MS | 0.3 | 50 | $50,000 | ||
| February 5 | 5:32 PM CST | EF2 | DeSoto, MS to TN | 10.2 | 440 | 3 | 13 | $128 million |
| February 5 | 5:53 PM CST | EF0 | Panola, MS | 0.2 | 25 | $12,000 | ||
| February 5 | 5:55 PM CST | EF1 | Weakley, TN | 5.1 | 150 | $160,000 | ||
| February 5 | 5:57 PM CST | EF1 | Lafayette, MS | 6.9 | 25 | $25,000 | ||
| February 5 | 5:57 PM CST | EF3 | Lafayette, MS | 7.2 | 1,000 | 14 | $35 million | |
| February 5 | 6:02 PM CST | EF0 | Shelby, TN | 4.9 | 50 | $50,000 | ||
| February 5 | 6:12 PM CST | EF0 | Marion, IL | 0.1 | 40 | |||
| February 5 | 6:12 PM CST | EF0 | Marion, IL | 0.2 | 30 | |||
| February 5 | 6:21 PM CST | EF3 | Fayette, TN | 31.1 | 600 | 3 | 14 | $10 million |
| February 5 | 6:25 PM CST | EF1 | Calloway, KY | 1.4 | 150 | $35,000 | ||
| February 5 | 6:36 PM CST | EF0 | Tippah, MS | 1.4 | 50 | $50,000 | ||
| February 5 | 6:45 PM CST | EF1 | Trigg, KY | 0.1 | 40 | $8,000 | ||
| February 5 | 6:50 PM CST | EF0 | Tippah, MS | 2.5 | 50 | $100,000 | ||
| February 5 | 6:50 PM CST | EF1 | Trigg, KY | 5.6 | 150 | $60,000 | ||
| February 5 | 6:56 PM CST | EF1 | Alcorn, MS | 2.6 | 100 | 4 | $250,000 | |
| February 5 | 6:59 PM CST | EF4 | Jackson tornado, TN | 7.6 | 125 | 51 | $100 million | |
| February 5 | 7:05 PM CST | EF1 | Faulkner, AR | 5.5 | 100 | $140,000 | ||
| February 5 | 7:09 PM CST | EF2 | Christian, KY | 14.1 | 275 | 2 | $4.4 million | |
| February 5 | 7:13 PM CST | EF2 | Madison, TN | 0.4 | 150 | $200,000 | ||
| February 5 | 7:13 PM CST | EF1 | McNairy, TN | 8.9 | 150 | $250,000 | ||
| February 5 | 7:19 PM CST | EF0 | St. Francis, AR | 0.1 | 25 | $1,000 | ||
| February 5 | 7:20 PM CST | EF1 | Randolph, AR to MO | 31.9 | 200 | 4 | $280,000 | |
| February 5 | 7:30 PM CST | EF0 | Union, AR | 7.0 | 100 | $200,000 | ||
| February 5 | 7:40 PM CST | EF4 | Hardin County tornado, TN | 16.2 | 880 | 3 | 5 | $18 million |
| February 5 | 7:44 PM CST | EF3 | Muhlenberg, KY | 18.1 | 375 | 3 | 24 | $21 million |
| February 5 | 7:48 PM CST | EF0 | Monroe, AR | 8.0 | 75 | $15,000 | ||
| February 5 | 7:59 PM CST | EF0 | Lee, AR | 0.1 | 25 | $1,000 | ||
| February 5 | 8:03 PM CST | EF1 | Butler, MO | 3.4 | 300 | $100,000 | ||
| February 5 | 8:05 PM CST | EF1 | Benton, TN | 2.0 | 50 | |||
| February 5 | 8:07 PM CST | EF2 | Benton, TN | 6.6 | 440 | $10 million | ||
| February 5 | 8:10 PM CST | EF1 | Lewis, TN | 22.9 | 200 | $900,000 | ||
| February 5 | 8:10 PM CST | EF1 | Wayne, TN | 10.1 | 50 | |||
| February 5 | 9:15 PM EST | EF1 | Greene, IN | 2.0 | 50 | $1.3 million | ||
| February 5 | 8:18 PM CST | EF2 | Butler, MO | 13.9 | 200 | $300,000 | ||
| February 5 | 8:40 PM CST | EF2 | Hickman, TN | 25.3 | 300 | 1 | $750,000 | |
| February 5 | 10:02 PM CST | EF3 | Sumner, TN to KY | 50.3 | 880 | 22 | 63 | $28 million |
| February 5 | 11:54 PM EST | EF1 | Meade, KY | 6.5 | 350 | $2.0 million | ||
| February 5 | 11:17 PM CST | EF0 | Catahoula Parish, LA | 1.5 | 50 | $2,000 | ||
| February 5 | 12:21 AM EST | EF2 | Hardin, KY | 7.1 | 400 | $3.0 million | ||
| February 5 | 12:27 AM EST | EF2 | Hardin, KY | 1.0 | 300 | $150,000 | ||
| February 5 | 11:32 PM CST | EF1 | Hart, KY | 10.5 | 150 | $500,000 | ||
| February 5 | 12:38 AM EST | EF0 | Spencer, KY | 0.7 | 220 | $150,000 | ||
| February 5 | 12:38 AM EST | EF2 | Nelson, KY | 1.3 | 300 | $50,000 | ||
| February 5 | 11:41 PM CST | EF0 | Perry, TN | 0.1 | 20 | |||
| February 5 | 12:43 AM EST | EF0 | Spencer, KY | 0.6 | 220 | 1 | $200,000 | |
| February 5 | 12:46 AM EST | EF2 | Shelby, KY | 7.0 | 250 | $175,000 | ||
| February 5 | 12:50 AM EST | EF2 | Nelson, KY | 0.8 | 300 | 2 | $250,000 | |
| February 5 | 11:51 PM CST | EF0 | Hickman, TN | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.